Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 100, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2021, 9:31 PM CDT for Graham County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2021, 9:31 PM CDT (02:31 UTC)
- Expired
- May 26, 2021, 10:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:44 PM CDT | HAIL 1 | Hill City, KS | |
| May 26, 10:00 PM CDT | HAIL 1 | Bogue, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 4:42 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1992 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 22.5
The text
As transmitted.
578
WUUS53 KGLD 270231
SVRGLD
KSC065-270300-
/O.NEW.KGLD.SV.W.0100.210527T0231Z-210527T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
931 PM CDT Wed May 26 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Graham County in northwestern Kansas...
* Until 1000 PM CDT.
* At 930 PM CDT, a severe thunderstorm was located near Hill City,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hill City around 945 PM CDT.
Other locations in the path of this severe thunderstorm include
Bogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.
LAT...LON 3925 9999 3944 10000 3947 9964 3920 9963
TIME...MOT...LOC 0230Z 266DEG 19KT 3935 9991
HAIL...1.00IN
WIND...60MPH
$$
Lockhart1 follow-up statement
379
WWUS53 KGLD 270248
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
948 PM CDT Wed May 26 2021
KSC065-270300-
/O.CON.KGLD.SV.W.0100.000000T0000Z-210527T0300Z/
Graham KS-
948 PM CDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN GRAHAM COUNTY...
At 948 PM CDT, a severe thunderstorm was located near Hill City,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.
LAT...LON 3925 9995 3945 9989 3947 9964 3920 9963
TIME...MOT...LOC 0248Z 266DEG 19KT 3936 9979
HAIL...1.00IN
WIND...60MPH
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:57 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 26, 6:57 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 557 PM MDT Wed May 26 2021 .MESOSCALE DISCUSSION... Issued at 538 PM MDT Wed May 26 2021 Key Message: More storms expected in the next few hours over the northern part of the forecast area. Could see brief tornadoes with this line. Latest observations show the warm front now from roughly Holyoke down to Max south to Atwood and Colby and Oakley. The dry line was along the CO/KS border then arced northwest to the Hugo, CO area. Satellite imagery shows an extensive area of cirrus over most of the forecast area. The locations that have had clearing are where storms have formed. A line of storms is moving in from the west. There has been little cloud cover ahead of it so far today. With the latest analysis showing CAPE values rapidly increasing ahead of the advancing line in NE CO, am expecting storm activity to increase in coverage and intensity. The storms will also move over the warm front near the CO/NE border later on. This could lead to a tornado threat. Severe wind and large hail are still expected today for any storms that form, however the tornadic activity should remain confined to the warm front and north where there has been less cloud cover. Later on when the next round of storms move in from the west, there will be a risk for QLCS tornadoes due to the 0-3km shear vectors being properly orientated with the line. These storms should have a lower hail size due to beneficial competition, but will mainly be wind risk. && .SHORT TERM...(This evening through Friday night) Issued at 300 PM MDT Wed May 26 2021 Tonight...the combination of sufficient moisture in the 850-700mb layer along a subtle wind shift line from roughly Yuma to Burlington and Tribune may act as a focus for initiation for our next round of showers and thunderstorms early this evening. By 03z thunderstorm activity should be east of a line from Yuma to Colby and Oakley and by 06z extend from Trenton to Hill City east. Thunderstorm activity should be just east of the forecast area a few hours after midnight with dry conditions for the remainder of the night. All modes of severe weather are possible. With precipitable water values as high as 1.5-1.7 inches locally heavy rainfall and flash flooding will be possible. Low temperatures are expected to fall into the upper 40s to around 60. Thursday-Thursday night...a cold front moves through the area during the day with a 1025mb surface high nosing into the area from the northeast during the night. North to northwest winds gusting up to 35 mph are expected through the day with decreasing winds during the night. There is a slim chance for a thunderstorm or two across southwest Cheyenne county CO in the evening as some mid level moisture moves in from the northwest. High temperatures are expected to be in the low to mid 70s. Low temperatures are expected to be in the low to mid 40s. Friday-Friday night...dry conditions are expected. 850mb temperatures warm a few degrees across the western CWA where some short wave ridging moves in ahead of a larger upper level low centered north of Montana. Southerly winds slowly increase through the day with gusts up to 35 mph possible. High temperatures are expected to be in the low to upper 70s. Low temperatures fall into the mid 40s to low 50s. .LONG TERM...(Saturday through Wednesday) Issued at 300 PM MDT Wed May 26 2021 Saturday...thunderstorm chances increase in the afternoon with a high probability of precipitation during the night as a subtle upper trough moves through from the west. Locally heavy rainfall is expected and flash flooding cannot be ruled out. High temperatures are expected to be in the low to mid 70s with low temperatures in the lower 50s. Sunday...precipitation chances remain fairly high as weather disturbances periodically move through the area in west to northwest flow aloft. High temperatures should reach the mid 60s to near 70 with low temperatures in the upper 40s to mid 50s. Monday...good chances for additional precipitation continue during the day before some drier air aloft moves in from the northwest as an upper trough starts to move away from the area. High temperatures remain cool for this time of year in the low 60s to near 70. Low temperatures are expected to be in the mid 40s to low 50s. Tuesday...will need to maintain low chances for thunderstorms as another weather system moves in from the northwest. High temperatures look to be in the mid 60s to low 70s with low temperatures in the mid 40s to low 50s. Wednesday...a large upper trough moves across the area and will be supportive of continued chances for showers and thunderstorms. High temperatures warm back into the low to mid 70s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 455 PM MDT Wed May 26 2021 KGLD, VFR conditions are expected through the period. Gusty southeast winds are expected from taf issuance through 03z. Overnight winds will veer to the northwest and approach 13kts by 11z. For the day Thursday northwest winds gusting to 30kts are expected. KMCK, thunderstorms are expected to impact the terminal from taf issuance through about 01z with large hail, damaging winds and locally heavy rainfall possible causing potentially sub VFR conditions. For the rest of tonight thunderstorms remain possible with another threat for severe weather and heavy rainfall in the 03z-06z timeframe. After 08z sub VFR cigs are possible through mid morning with northwest winds gusting up to 30kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, May 26, 4:20 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 320 PM MDT Wed May 26 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 320 PM MDT Wed May 26 2021 /420 PM CDT Wed May 26 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... The threat for severe thunderstorms remains possible through late this evening. Any storms that do develop will be capable of producing hail up to the size of tennis balls, wind gusts to 70 mph and a few tornadoes. Locally heavy rainfall will also be possible and could produce flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Showers and thunderstorms will be possible over the weekend and into Monday. Areas receiving heavy rainfall may experience flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of hail in excess of one inch in diameter, wind gusts in excess of 60 mph, funnel clouds, tornadoes, and flash flooding via telephone and social media.
In the hours before
Special weather statement, May 26, 8:51 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Goodland KS 851 PM CDT Wed May 26 2021 KSZ015-016-270215- Sheridan KS-Graham KS- 851 PM CDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND GRAHAM COUNTIES UNTIL 915 PM CDT... At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Hill City, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City, Morland, Bogue, Nicodemus, Studley, Penokee and Saint Peter. A Tornado Watch remains in effect until 200 AM CDT for northwestern Kansas. LAT...LON 3918 10029 3948 10027 3957 9960 3913 9961 TIME...MOT...LOC 0150Z 228DEG 19KT 3931 9990 Lockhart
Local storm report, May 26, 9:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL NORTON 39.84N 99.89W
05/26/2021 M1.75 INCH NORTON KS PUBLIC
DELAYED REPORT VIA FACEBOOK.
&&
TTLocal storm report, May 26, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 8 N LEOTI 38.60N 101.34W
05/26/2021 U0.75 INCH WICHITA KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.). DELAYED
REPORT.
&&Local storm report, May 26, 9:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM NON-TSTM WND GST 7 S HILL CITY 39.27N 99.85W
05/26/2021 M60 MPH GRAHAM KS PUBLIC
REPORT OF 60MPH WIND GUST FROM THE SOUTH.
&&
TTSpecial weather statement, May 26, 9:17 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
917 PM CDT Wed May 26 2021
KSZ004-016-270315-
Norton KS-Graham KS-
917 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND GRAHAM
COUNTIES UNTIL 1015 PM CDT...
At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Hill City, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hill City, Morland, Bogue, Nicodemus, Densmore and Penokee.
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.
LAT...LON 3928 10011 3957 10007 3961 9978 3985 9969
3987 9963 3957 9963 3957 9960 3916 9960
TIME...MOT...LOC 0217Z 248DEG 19KT 3938 9977
LockhartLocal storm report, May 26, 9:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 1 W MCCOOK 40.21N 100.65W
05/26/2021 E0.75 INCH RED WILLOW NE PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:26 PM CDT | Special Weather Statement | GLD | Norton | 34 min |
| May 26, 7:42 PM CDT | Tornado Warning | GLD | Decatur, Graham, Norton, Sheridan | 18 min |
| May 26, 7:45 PM CDT | Special Weather Statement | GLD | Decatur | 45 min |
| May 26, 7:59 PM CDT | Tornado Warning | GLD | Norton | 31 min |
| May 26, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 57 min |
| May 26, 8:24 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 51 min |
| May 26, 8:32 PM CDT | Special Weather Statement | GLD | Graham | 13 min |
| May 26, 8:51 PM CDT | Special Weather Statement | GLD | Graham | 24 min |
| May 26, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 22 min |
| May 26, 9:17 PM CDT | Special Weather Statement | GLD | Graham | 58 min |
| May 26, 10:00 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 15 min |
| May 26, 10:08 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 26, 10:37 PM CDT | Special Weather Statement | GLD | Norton | 53 min |
| May 26, 11:13 PM CDT | Special Weather Statement | GLD | Decatur | 62 min |
| May 26, 11:25 PM CDT | Special Weather Statement | GLD | Norton | 50 min |
| May 27, 12:17 AM CDT | Special Weather Statement | GLD | Graham, Norton | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.